Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Topeka, KS

August 26, 2003Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 26, 2003, 4:05 PM CDT for Washington County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:05 PM CDT (21:05 UTC)
Expired
Aug 26, 2003, 4:30 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Washington County, KS

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 262105
SVRTOP
KSC201-262130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF HOLLENBURG...OR ABOUT 28 
MILES   WEST OF MARYSVILLE...MOVING EAST NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  HOLLENBURG

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9722 3986 9717 3990 9690 4000 9683

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:05 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 26, 3:05 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
305 PM CDT TUE AUG 26 2003

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES
THROUGH THE WEEKEND.

LATEST SFC ANALYSIS SHOWING WEAK FRONT PUSHING INTO THE FAR NORTHERN
COUNTIES. RESULTING CONVERGENCE WITH STRONG DAYTIME HEATING HAS
ALLOWED FOR CONVECTION TO DEVELOP ACROSS THE NORTHERN COUNTIES AND
EXPECT THIS TREND TO CONTINUE SOUTHWARD CLOSER TO OLD OUTFLOW
BOUNDARY AND WITH TEMPERATURES NEAR 100. WILL WORD MUCH OF THE
NORTHERN 2/3 OF THE CWA AS SCATTERED THUNDERSTORMS THIS EVENING WITH
MORE ISOLATED COVERAGE EXPECTED ACROSS THE SOUTH. WILL DECREASE TO A
SLIGHT CHANCE AFTER THE LOSS OF DAYTIME HEATING.

SHORTWAVE ALSO NOW OVER CENTRAL KANSAS WILL VERY SLOWLY MOVE EAST
ACROSS THE CWA INTO WEDNESDAY PROVIDING A CONTINUED CHANCE FOR
THUNDERSTORMS...FAVORING THE PEAK HEATING TIMES OF THE DAY AND INTO
THE EVENING HOURS. TEMPERATURES WILL REMAIN HOT THROUGH THURSDAY
BEFORE FRONT STARTS TO MOVES THROUGH THE CWA THURSDAY NIGHT INTO
FRIDAY. WILL FAVOR THE SLOWER MOVEMENT OF THE ETA FOR NOW. WITH THE
FRONT MOVING THROUGH...CLOUDS AND PRECIP CHANCES...WILL LOWER HIGHS
FRIDAY INTO THE MID TO UPPER 80S MOST AREAS.

SECONDARY VORT MAX WILL MOVE INTO THE AREA FRIDAY NIGHT INTO
SATURDAY...SO FRONT WILL NOT MOVE TOO FAR TO THE SOUTH OF THE CWA
FRIDAY BEFORE LOW LEVEL FLOW BACKS AND KEEP THE THREAT FOR MORE
CONVECTION NORTH OF THE FRONT INTO SATURDAY AS WAVE APPROACHES.
APPEARS THE CHANCE FOR THUNDERSTORMS WILL LINGER OVER THE SOUTHEAST
CWA INTO SATURDAY EVENING BEFORE ENDING BY MIDNIGHT AS THE FRONT
PUSHES AGAIN BACK TO THE SOUTH. AT THIS POINT...HIGHS ON SATURDAY
LOOK TO BE THE COOLER WITH THE BEST COMBINATION OF CLOUDS...CAA AND
PRECIP CHANCES. SUNDAY ON INTO TUESDAY LOOK DRY FOR NOW WITH HIGHS
GENERALLY IN THE LOW TO MID 80S.

.TOP...NONE.
Hazardous weather outlook, Aug 26, 12:07 PM CDT, 3 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. SOME LARGE
HAIL IS ALSO POSSIBLE.

AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY OVER NORTHEAST KANSAS AND OVER
MOST AREAS FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT.

HEAT INDICES DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY
ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 26, 2:20 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
220 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    CORNING                   KS    WIND DAMAGE
08/26/03   NEMAHA                          TREE LIMBS DOWN.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:19 PM CDTSevere Thunderstorm WarningTOPNemaha41 min
Aug 26, 4:49 PM CDTSevere Thunderstorm WarningTOPRepublic41 min
Aug 26, 5:35 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson40 min
Aug 26, 5:48 PM CDTSevere Thunderstorm WarningTOPOttawa42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.